From a writer who is visiting Charlotte, North Carolina, USA from Nairobi, Kenya:
I am an adult who takes oral medications along with insulin. I sometimes have low blood sugar at 3:00 am, and I am unable to wake up unless helped or I labour to move slowly to get something sweet to take. How I overcome these erratic incidences of low blood sugar?
There are perhaps three stages in dealing with this problem of nocturnal hypoglycemia. The first is of course to develop a detailed profile of blood sugars over two or three days both in the U.S. and in Kenya so that you can get a picture of whether vagaries of appetite or physical exertion or an inappropriate intermediate acting insulin dose at suppertime might relate to the hypoglycemia. At this point, you need to examine whether a bedtime snack can remedy the situation giving special attention to whether this snack is high in protein or contains unhydrolysed starch like the NiteBite or Extend bar.
If alterations in this part of your routine have already been tried, the next step would be to talk to a doctor about switching to bedtime Lantus for basal insulin using a Humalog or NovoLog to cover meals, but taking the insulin just after the meal and adjusting the dose for appetite, 'carbs consumed' and the pre-meal blood sugar.
The final stage would be to move to using an insulin pump. Implementing the latter two components of the plan obviously depend on the availability of medical support and supplies in Nairobi.
Original posting 30 Jul 2003
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:45
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.